Thunderstorm Wind, Campbell
- When
- July 3, 11:50 PM CST
- Where
- Campbell County, 6.24 mi SSW of Artas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.800, -99.880
Sixty mph winds were estimated.
A line of thunderstorms moved from west to east across north central and northeast South Dakota during the early morning hours bringing mainly damaging winds along with some isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of thunderstorms moved from west to east across north central and northeast South Dakota during the early morning hours bringing mainly damaging winds along with some isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 11:29 PM CST, 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 801 PM CDT Tue Jul 3 2018 Allowed heat advisory to expire. Developing thunderstorms are adding to the cloud cover and temperatures are dropping in areas receiving rain. Drier spots across south central SD will slowly cool after sunset. UPDATE Issued at 630 PM CDT Tue Jul 3 2018 Made a few tweaks to evening pops based on latest HRRR and current radar returns. Otherwise, forecast remains on track for the overnight period with two rounds of storms possible. && .SHORT TERM...(This Evening through Wednesday) Issued at 223 PM CDT Tue Jul 3 2018 Convection remains the main challenge in the short range. Instability continues to increase across the region this afternoon as diabatic heating continues. However, deep layer shear is probably slackening as the mid level westerlies retreat to the north this afternoon and evening. Also, heights continue to build across the region with warming temps aloft. Meanwhile, ll shear will remain decent through tonight given continued llj, and its diurnal increase this evening. The CAMS and non-CAMS are at odds concerning convective development in the northeast toward evening. The HRRR is somewhat aggressive, perhaps picking up on outflow boundaries left behind by the morning convection. Non-CAMS favor activity developing further north, or not at all over the northeast this evening. Later in the evening there is fair agreement that an MCS will fire up over the High Plains, and then head northeast overnight. The main threat with the possible early evening convection will be hail and heavy rain, and the late night activity should favor gusty winds. Nonetheless, confidence in how all this will play out is fairly low attm. Temperatures will be above normal through Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 223 PM CDT Tue Jul 3 2018 Mid level ridge will expand from the eastern conus, back west to the central conus during the period. The ridge does get knocked down some by passing s/w energy late in the weekend, into early next week. That is likely the best opportunity for any meaningful pcpn during the period, since prior to that the strong mid level ridge should provide for general subsidence across the Northern Plains. Meanwhile, temperatures should remain near to above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1225 AM CDT Wed Jul 4 2018 Showers and thunderstorms crossing the region early this morning will bring mixed flying conditions. Southerly winds ahead the storms will become northwesterly this afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TDK AVIATION...SD
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
Special Weather Statement
National Weather Service Aberdeen SD
937 PM CDT TUE JUL 3 2018
SDZ017-037-040330-
Hand SD-Faulk SD-
937 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 1030 PM CDT...
At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 14 miles north of Miller, moving northwest at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Orient and Polo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.
LAT...LON 4502 9904 4471 9887 4463 9910 4488 9932
4489 9931 4490 9933 4492 9935
TIME...MOT...LOC 0236Z 155DEG 18KT 4473 9904
WisePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 2 ENE POLO 44.79N 99.07W
07/03/2018 E1.00 INCH HAND SD PUBLIC
QUARTER SIZE HAIL REPORTED.
&&
DYESpecial Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT TUE JUL 3 2018
MNZ039-046-040415-
Traverse MN-Big Stone MN-
1031 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 1115 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or 11 miles north of Ortonville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Graceville, Clinton, Johnson and Trinity Lutheran Country Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4540 9645 4550 9660 4569 9626 4566 9625
4559 9625 4558 9624 4543 9624
TIME...MOT...LOC 0331Z 235DEG 16KT 4547 9645
SDSpecial Weather Statement National Weather Service Aberdeen SD 946 PM MDT TUE JUL 3 2018 SDZ003-040430- Corson SD- 946 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030 PM MDT... At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk. LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200 TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197 SD
Special Weather Statement National Weather Service Aberdeen SD 1005 PM MDT TUE JUL 3 2018 SDZ003-040445- Corson SD- 1005 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL 1045 PM MDT... At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area. A Severe Thunderstorm Watch remains in effect until 400 AM MDT for north central South Dakota. LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053 TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059 Wise
Special Weather Statement National Weather Service Aberdeen SD 1202 AM CDT WED JUL 4 2018 SDZ004-005-009-010-040545- Walworth SD-Campbell SD-McPherson SD-Edmunds SD- 1202 AM CDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245 AM CDT... At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near Hosmer, or 14 miles south of Eureka, moving north at 55 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City, Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for north central South Dakota. LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940 TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958 Wise
The Aberdeen radar (KABR), 120 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
22 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Sixty mph winds were estimated.
Estimated ninety mph winds destroyed an empty trailer along with tipping another one over. A delivery truck was also tipped over and a mobile home was destroyed. A couple buildings had parts of their roofs blown off with many trees damaged or uprooted. Some power lines were also downed.
Estimated seventy mph winds downed many large tree branches.
Several campers were overturned along with many boats damaged at the marina as estimated ninety mph winds occurred. There were people in the campers that were rescued with no injuries reported. There was also roof damage to a building near the marina.
Estimated ninety mph winds downed numerous trees and tree branches in Mobridge along with causing some property damage. Some fences and outside furniture were damaged along with several homes and businesses. There were signs blown over, windows blown out, along with several reports of vehicle damage. The electricity was also out on the east side of town for awhile. The cover of a storage building was ripped off along with the roof of a hanger at the airport.
Numerous trees were downed by estimated eighty mph winds.
A large tree was downed by an estimated seventy mph wind.
Estimated ninety mph winds ripped small pieces of siding off the house and uprooted trees.
Estimated ninety mph winds toppled several trees, downed a power line, and moved a semi.
Estimated ninety mph winds took a third of the roof off a machine shed and damaged a grain bin.
Estimated seventy mph winds downed several large branches.
Estimated seventy mph winds took some shingles off the roof and downed several large tree branches along with laying down some corn stalks.
Very heavy rains caused flash flooding on Oak Creek near Wakpala. Oak creek rose 10 feet in a short period of time reaching 15 feet in the early morning. The creek then crested at 16.34 feet in the mid morning hours to just over major flood stage. Oak Creek then fell slowly into the afternoon and evening hours to below flood stage. Some agricultural land and roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774762, 774763, 774752, 774764, 774765, 774753, 774754, 774755, 774766, 774767, 774768, 774769, 774770, 774756, 774757, 774758, 774759, 774771, 774760, 774772, 774773, 774761, 774751.